Jump to content

Niastan


Guest Julia59
 Share

Recommended Posts

Guest Julia59

Hi Everyone......

My PCPs office called after I told them I did not tolerate the Zocor well at all.

She prescribed niastan.....

The side affects sound horrible---especially the rapid heart rate. Once that gets rapid for me---it doesn't settle down for a long time. Sounds like this drug can't be too good for me either.

I'm certainly between a rock and a hard place.

Julie :0)

Link to comment
Share on other sites

Do you mean Niaspan? Slow-release niacin? It might not cause flushing, because of the slow-release feature. I don't know whether Niaspan is different from "low-flush niacin" (inositol hexaniacinate).

Niacin is perhaps the most effective drug for increasing the "good" (HDL) cholesterol. The downside is that you would need such high doses that it can cause flushing and liver damage. The high-dose niacin therapy used for treating hypercholesterolemia is available over the counter but should definitely be done under a doctor's supervision, because you need to monitor your liver enzymes, which can tell you if the niacin is damaging your liver.

If you have high cholesterol, you might really benefit from a visit to a nutritionist. There are lots of foods that can help lower serum cholesterol, at least in some people. For example, oat or amaranth breakfast cereal supposedly can lower serum cholesterol, whereas wheat bran cereal supposedly can't. So some fairly simple food choices can make a difference. The best thing would be to find a knowledgeable nutritionist to help you work out a practical plan. Of course, some people will have high cholesterol even if they eat nothing but rabbit food. So thank goodness there are drugs. But I wouldn't want to take them unless dietary management alone is insufficient.

Link to comment
Share on other sites

Guest Julia59

Yes, I meant Niaspan--------------I goofed as I heard the P as a T....

I won't be able to tolerate side affects like that at all. Especially the high heart rate. I already have flushing....

I am one of those that could just eat rabbit food and still have high cholesterol. My total is 195---LDL 126, Triclycerides-210, and HDL is 27---it's the HDL that my physician is worried about for obvious reasons. I did well at lowering the LDL, and the triglycerides-----but the HDL lowered from 35 to 27 also.

I have not had a burger King type of burger since 1999------and when I eat out I get the same type of food, lower fats, or if there are fats like in Italian---it will be olive oil---or no trans fats. No trans fats at home either. and now I watch my sweet tooth. Even so, I never eat a large amount of sweets anyway.

I can't handle any alcohol at all any more, and I know wine is supposed to help HDL.

All I know is my ANS is taking a dive lately----and my upper spine/ cervical spine and lower brain stem issues have also gotten worse-----so i'm especially leary of trying new drugs when my ANS is in such a hole.

I won't be hard on myself, as this is serious business. I found that out from trying the Zocor-----I'll figure something out----i'll find a way to work out without feeling like i'm going to collapse. Swimming........but I have to find a pool that is not in the 90s----I can't handle the 96 degree water..........

Julie :0)

Link to comment
Share on other sites

Juila,

Sorry to hear that you're having trouble finding a med. I would certainly research this med before trying it. I agree with lthomas about working with a nutritionist to see if there's anything else you can alter about your diet to help you. It sounds like you're eating the right things, but maybe having an expert review your diet with you would help. Perhaps they can make suggestions you haven't thought of? There are certain foods that help raise your HDL. And of course you know that exercise has a big effect on HDL, but I realize that's hard for you to do right now.

I know it's a tough position to be in, but keep your fighting spirit up. I am sure you will find a solution. If you do wind up taking a pharm. drug to help you, I would supplement with extra anti-oxidants, especially if the med is hard on your liver or heart.

Take care and hang in there girl. :)

Gena

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...